Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Quad Cities, IA

August 27, 2004Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Aug 27, 2004, 1:25 AM CDT for Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 1:25 AM CDT (06:25 UTC)
Expired
Aug 27, 2004, 10:30 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 154 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 270629
FFWDVN
IAC111-177-MOC045-199-271530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 AM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA
  LEE COUNTY IN SOUTHEAST IOWA
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 1030 AM CDT

* AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN MOVING OVER THE SAME AREAS FROM THUNDERSTORMS   
ALONG A LINE EXTENDING ALONG THE IOWA AND MISSOURI BORDER.  THESE 
STORMS ARE PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OR 
GREATER.  3 TO 5 INCHES OF RAIN OF MORE MAY FALL BY 4 AM. THIS 
COMBINED WITH SATURATED SOIL AND INTENSE RAINFALL WILL CREATE FLASH 
FLOODING...ESPECIALLY NEAR CREEKS AND LOW LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAYLAND...
  MEMPHIS...LURAY...KAHOKA...GRANGER...WEST POINT...ST. PAUL...PILOT
  GROVE...NEW BOSTON...MILTON...FRANKLIN...DOUDS/LEANDO...
  DONNELLSON...DENMARK...CROTON...CANTRIL...BONAPARTE AND
  BENTONSPORT/VERNON.

IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND NOW

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

PLEASE REPORT ANY FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR 
RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

ERVIN
4 follow-up statements
000 
WGUS73 KDVN 270927
FFSDVN
IAC111-177-MOC045-199-271530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT FRI AUG 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR 
SCOTLAND...CLARK...LEE AND VAN BUREN COUNTIES...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.  THUNDERSTORMS HAVE CONTINUED TO DEVELOP AND MOVE OVER THE 
SAME AREAS SINCE MIDNIGHT...AND WILL CONTINUE TO DO THIS THROUGH 7 
AM. 

DOPPLER RADAR ESTIMATES THAT 2 TO 6 INCHES OF RAIN HAS FALLEN IN 
MANY LOCATIONS SINCE MIDNIGHT...WITH THE HIGHEST AMOUNTS NEAR THE 
IOWA AND MISSOURI BORDER.  CREEKS AND STREAMS...AND POSSIBLY THE FOX 
RIVER WILL SEE LARGE RISES AND POTENTIAL FLASH FLOODING THROUGH MID 
MORNING. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WYACONDA...WAYLAND...MEMPHIS...LURAY...KEOKUK...GRANGER...WEST 
POINT...ST. PAUL...PILOT GROVE...NEW 
BOSTON...MILTON...KEOSAUQUA...FRANKLIN...DOUDS/LEANDO...DONNELLSON...
DENMARK...CANTRIL...BONAPARTE AND BENTONSPORT/VERNON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IS EXPECTED.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

ERVIN
000 
WGUS73 KDVN 271100
FFSDVN
IAC111-177-MOC045-199-271530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 AM CDT FRI AUG 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR 
SCOTLAND...CLARK...LEE AND VAN BUREN COUNTIES...

AT 549 AM CDT...TRAINED SPOTTERS REPORTED A THUNDERSTORM PRODUCING 
VERY HEAVY RAIN HEAVY RAIN...WITH WATER OVER A COUNTY ROAD IN 
NORTHERN CLARK COUNTY.  THUNDERSTORMS WITH EXCESSIVE RAINFALL 
CONTINUE TO REDEVELOP AND MOVE OVER THE WARNED AREA.  FLASH FLOODING 
IS LIKELY  THUNDERSTORMS WILL BEGIN TO WEAKEN AND DECREASE IN 
COVERAGE THROUGH 830 AM...HOWEVER MUCH OF THE WARNED AREA MAY 
RECEIVE ANOTHER ONE HALF TO ONE INCH OF RAIN. THIS WILL ONLY ADD TO 
THE FLASH FLOODING THREAT.  DOPPLER RADAR ESTIMATES SHOW THAT 
BETWEEN 3 AND 7 INCHES OF RAIN HAS FALLEN...WITH THE HEAVIEST 
AMOUNTS NEAR THE IOWA AND MISSOURI BORDER...WHERE ISOLATED AMOUNTS 
UP TO 8 INCHES MAY HAVE FALLEN DURING THE NIGHT. 

ALTHOUGH THE RAIN WILL DECREASE BY 830 AM..FLASH FLOODING WILL 
LIKELY CONTINUE NEAR CREEKS AND LOW LYING AREAS THROUGH MID 
MORNING.  

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

ERVIN
000 
WGUS73 KDVN 271419
FFSDVN
IAC111-177-MOC045-199-271518-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 AM CDT FRI AUG 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR
SCOTLAND...CLARK...LEE AND VAN BUREN COUNTIES...

TRAINED SPOTTERS REPORTED THAT VERY HEAVY RAIN FELL ACROSS THE AREA
OVERNIGHT WITH FOUR TO SIX INCHES OF RAIN REPORTED OVER SECTIONS OF
CLARK...LEE AND VAN BUREN COUNTIES. IN CLARK COUNTY...PARTS OF THE CITY
OF KAHOKA WERE FLOODED AND WATER WAS OVER ROUTE K NORTH OF LURAY.
ELSEWHERE...A FEW STREAMS REMAINED OUT OF THEIR BANKS THROUGH MID
MORNING AND STANDING WATER WAS REPORTED IN MANY LOCATIONS.

THE HEAVIEST RAIN HAS SHIFTED SOUTH OF THE AREA...ALTHOUGH THE RAIN WILL
DIMINISH...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
SOUTHEAST IOWA AND NORTHEAST MISSOURI THROUGH MID MORNING. FLOODING WILL
LIKELY CONTINUE NEAR CREEKS AND LOW LYING AREAS.

THERE IS A POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO IMPACT THIS
AREA AGAIN THIS AFTERNOON.  WITH SATURATED GROUND...ANY ADDITIONAL
RAINFALL WILL AGGRAVATE THE SITUATION AND RESULT IN MORE FLOODING.

DO NOT DRIVE ON FLOODED ROADS. ROAD BEDS MAY HAVE BEEN DAMAGED FROM
THE HIGH WATER. MOST FLASH FLOOD FATALITIES OCCUR IN VEHICLES SWEPT AWAY
IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

TAS
000 
WGUS73 KDVN 271542
FFSDVN
IAC111-177-MOC045-199-271600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 AM CDT FRI AUG 27 2004

...THE FLASH FLOOD WARNING FOR SCOTLAND...CLARK...LEE AND VAN BUREN 
COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1030 AM CDT...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD 
INDICATED THE MAJORITY OF THE HEAVY RAIN PRODUCING THUNDERSTORMS 
HAVE SHIFTED SOUTH OF THE WARNED AREA...THUS THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE HEAVY RAIN THREAT HAS ENDED FOR NOW...FLOODING PROBLEMS 
AND SWOLLEN CREEKS AN STREAMS WILL LINGER INTO THE AFTERNOON. A FEW 
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PASS OVER THE 
PREVIOUSLY WARNED AREA THROUGH EARLY AFTERNOON...BUT ARE NOT 
EXPECTED TO AGGRAVATE OR CREATE ANY NEW FLOODING SITUATIONS. THE 
AREA WILL HAVE TO BE ON GUARD FOR THE POTENTIAL OF MORE HEAVY RAIN 
PRODUCING THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.


LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:55 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 3:55 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU AUG 26 2004

.SYNOPSIS...
SUBSIDENCE AND STRONG THERMAL INVERSION ALLOWED STRATUS FIELD TO
LINGER WELL INTO THE AFTERNOON...WITH REMAINING CU LINING UP IN
ROWS PARALLEL TO LLVL AMBIENT FLOW ACRS MUCH OF THE CWA THIS
AFTERNOON. THIS AND HIGH SFC DPTS HAVE KEPT SFC TEMPS GENERALLY IN
THE MID TO UPPER 80S ACRS THE CWA. MSAS AND SFC ANALYSIS INDICATING
SFC BOUNDARY AND ENHANCED LLVL CONVERGENCE DRAPED FROM FAR
SOUTHEAST MN...SOUTHWESTWARD ACRS NORTHERN IA AND INTO SOUTHEAST
NEB. 18Z SOUNDING INDICATING H7 MB CAP AT AROUND 11 C...GETTING
ENHANCED ACRS THE CWA AS THE DAY PROGRESSES IN MID LEVEL SOUTHWEST
FLOW.

&&

.SHORT TERM...(TONIGHT AND FRIDAY) PRESSURE FALLS...EDGE OF CAP AND
VCNTY OF FRONT/LLVL FORCING AND CONVERGENCE ALL COMING TOGETHER
FROM SOUTHEAST NE...ACRS NORTHWEST AND NORTH CENTRAL IA...INTO
SOUTHEAST MN AND SHOULD BE INITIALIZATION ZONE FOR SVR EVENING
CONVECTION THAT WILL FEED ON ROBUST CAPES BEING FEED INTO THIS AREA
OUT OF EAST KS AND MO. THUS INITIAL TORNADIC SUPERCELLULAR THREAT TO
THE NORTH AND WEST OF THE CWA...SHOULD PROPAGATE EAST OUT OF THIS
ENHANCED SHEAR ZONE AND PROBABLY BECOME A LINEAR TYPE MCS WITH
PRIMARY DAMAGING WIND THREAT ACRS EASTERN IOWA LATER THIS EVENING
AND INTO NORTHERN IL LATE TONIGHT. WILL BE INTERESTING TO SEE HOW
CONVECTION CAN MAINTAIN STRENGTH AS IT PROPAGATES INTO THE LOCAL
AREA(MAINLY ALONG AND NORTH OF THE I80 CORRIDOR) WITH GOOD CAP AND
LESS CAPE ACRS THE LOCAL AREA FROM INHIBITING STRATUS THEN EARLIER
EXPECTED. EARLIER THOUGHTS WITH THE STRONG CAP IN MIND AND MAIN UPPER
SUPPORT WELL TO THE NORTH OF THE AREA(VORT COMPLEX AND 115 KT H25 MB
JET MAX)...THAT BEST THREAT WOULD BE FROM THE ACTUAL FRONTAL FORCING
GETTING INTO THE CWA FROM THE NORTHWEST MAINLY FROM 05Z AND PAST
MIDNIGHT FOR LIKELY POPS. AGAIN NO REAL VORT OF CONSEQUENCE PUSHING
DIRECTLY OVERHEAD AND TIME OF NIGHT/INSTABILITY MAKE FOR QUESTIONABLE
SVR THREAT...BUT LATEST REGIONAL RADAR/SATELLITE TRENDS SHOWING
CONVECTION TAKING OFF IN ENHANCED LINEAR CU FIELD ACRS NORTH CENTRAL
IA WHICH MAY IMPACT THE NORTHWEST THIRD OF THE CWA EARLIER THIS
EVENING. WELL SEE IF ELEVATED WARM WEDGE WILL HAVE ITS DEFLECTIVE/
CORROSIVE EFFECT AS THESE EVENING STORMS TRY AND PROPAGATE EASTWARD.

OF LOWER IMPORTANCE IN FCST REGIME ARE LOWS TONIGHT...EXTENT OF SFC
DPT FIELD ACRS THE CWA WOULD KEEP LOWS UP INTO THE MID 70S TONIGHT...
BUT COOLING THUNDERSTORM OUTFLOW AND POST FRONTAL EFFECTS SHOULD
KNOCK THE NORTHWEST THIRD TO HALF OF THE CWA BACK INTO THE UPPER 60S
BY LATE TONIGHT. MAY BE SOME LOCALIZED DENSE FOG ISSUES AS WELL IN
BETWEEN CONVECTIVE EPISODES AND LIGHTER WIND REGIME IN VCNTY OF
BOUNDARY LATE TONIGHT...BUT 1ST PERIOD ALREADY BUSY ENOUGH WITH MAIN
EMPHASIS ON STRONG STORM THREAT AND WONT MENTION FOR NOW.

BOUNDARY CONTINUES TO SAG THRU THE LOCAL AREA FOR CONTINUED
SHOWER/STORM CHANCE ON FRI...ALTHOUGH NOT EXPECTING MUCH IN THE WAY
OF STRONG TO SEVERE CONVECTION UNTIL POSSIBLY LATE IN THE DAY ACRS
THE FAR SOUTH. TEMP GRADIENT FROM NORTHWEST TO SOUTHEAST...AND AGAIN
FULL WARMING POTENTIAL PROBABLY NOT REALIZED DUE TO CONVECTIVE
DEBRIS.     ..12..

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...SYNOPTIC FRONT
EXPECTED TO REACH FROM LOWER MI TO STL FRIDAY NIGHT. LIFT AHEAD OF
ADVANCING WESTERN UPPER TROUGH WILL PUSH SURFACE AND H85 WAVE ALONG
THIS FRONT. THIS WILL PRODUCE ANOTHER SWATH OF RAIN AND
THUNDERSTORMS OVER AREA...WITH ADDITIONAL ENHANCEMENT FROM RIGHT
ENTRANCE REGION OF 110KT UPPER JET CURRENTLY PUSHING INTO CENTRAL
ROCKIES. WIDESPREAD HALF TO 1 INCH RAINFALL AMOUNTS POSSIBLE OVER
SOUTH WITH POTENTIAL FOR GREATER AMOUNTS WITH FORECAST PRECIP H20
VALUES RUNNING OVER 2 INCHES ALONG AND NORTH OF FRONT. WILL HAVE TO
MONITOR TRENDS FOR FLASH FLOOD POTENTIAL IN THE SOUTH WHERE GROUND
NEARLY SATURATED FROM RECENT RAINFALL. RAISED POPS TO LIKELY OVER SE
HALF FORECAST AREA WITH CHANCE POPS KEPT ACROSS NW. SAT MORNING...
KEPT CHANCE POPS IN MORNING...THEN SHOULD CLEAR IN AFTERNOON AS
UPPER TROUGH PUSHES THROUGH AND SURFACE RIDGE MOVES IN FROM NORTHERN
PLAINS. SURFACE RIDGE AXIS SHIFTS EAST OVER FORECAST AREA BY SUNDAY
MORNING WITH NW FLOW ALOFT. LINGERING CLOUDS AND N-NE FLOW TO LIMIT
HIGHS TO 70S SAT.

CHANGED REST OF WEEKEND TO DRY OVER MOST OF AREA. EARLY TO MIDDLE
PART OF NEXT WEEK COMPARATIVELY UNEVENTFUL WITH HIGH PRESSURE OVER
AREA AND WAVE TRAIN IN MID LEVEL FLOW WELL TO NORTH OF AREA. TEMPS
MODERATE BACK INTO LOWER 80S AND KEPT CLOSE TO GUIDANCE. NEXT UPPER
TROUGH BEGINS TO DEVELOP OUT WEST WED AND THU WITH LOW LEVEL RETURN
FLOW INTO CENTRAL PLAINS... CREATING MORE FAVORABLE CONDITIONS FOR
PRECIP. HOWEVER...CHANCES NOT HIGH ENOUGH TO MENTION IN FORECAST AT
THIS TIME.    ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/SHEETS
Hazardous weather outlook, Aug 26, 5:38 AM CDT, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT THU AUG 26 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
538 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA TODAY.
TEMPERATURES IN THE UPPER 80S TO NEAR 95 WILL RESULT IN HEAT INDICES
OF 95 TO 100 ACROSS MUCH OF THE AREA...WITH 100 TO 105 SOUTH OF
INTERSTATE 80.

THUNDERSTORMS MAY OR MAY NOT DEVELOP THIS AFTERNOON AND EVENING DUE
TO A LAYER OF WARM AIR ALOFT. IF STORMS DO DEVELOP...THEY WOULD BE
ISOLATED IN NATURE BUT LIKELY SEVERE.

TONIGHT...THERE IS A BETTER POTENTIAL FOR SEVERE STORMS AND HEAVY
RAIN. A SQUALL LINE IS FORECAST TO DEVELOP IN WESTERN IOWA IN THE
LATE AFTERNOON AND MOVE EAST....ARRIVING IN EASTERN IOWA AFTER 10 PM.

THE SQUALL LINE SHOULD BE UNDER TRANSITION FROM SEVERE STORMS TO
HEAVY RAIN WHEN IT REACHES EASTERN IOWA. THERE IS THE POTENTIAL FOR
DAMAGING WINDS UP TO 70 MPH AND GOLFBALL HAIL...MAINLY NORTH OF
INTERSTATE 80 AND WEST OF THE MISSISSIPPI THROUGH 2 AM.

A BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAIN. AS THE SQUALL
LINE TRANSFORMS INTO A LARGE THUNDERSTORM COMPLEX...WIDESPREAD
RAINFALL OF 1 INCH IS LIKELY WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3
INCHES. THE MOST LIKELY AREA FOR THIS HEAVY RAIN WILL BE ALONG
AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH MOST OF THE WEEKEND.

THE THUNDERSTORM COMPLEX FROM THURSDAY NIGHT WILL CONTINUE INTO
FRIDAY MORNING. WITH A COLD FRONT MOVING THROUGH THE AREA...THERE IS
THE POTENTIAL FOR SEVERE STORMS TO DEVELOP IN THE AFTERNOON. THE
MOST LIKELY AREA WOULD BE SOUTH OF A LINE FROM OTTUMWA IOWA TO
STERLING ILLINOIS.

THE SAME AREA THAT HAS A THREAT OF SEVERE STORMS ON FRIDAY WILL ALSO
HAVE THE POTENTIAL FOR HEAVY RAINFALL. WIDESPREAD RAINFALL OF ONE
HALF TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2 INCHES.

FRIDAY NIGHT INTO SATURDAY NIGHT...THE COLD FRONT WILL STALL FROM
CENTRAL MISSOURI INTO NORTHERN INDIANA AS LOW PRESSURE MOVES UP
ALONG THE FRONT. THIS WILL BRING ANOTHER ROUND OF RAIN AND
THUNDERSTORMS TO THE AREA. THE MOST LIKELY AREA FOR THUNDERSTORMS
WILL BE SOUTH OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

In the hours before

Local storm report, Aug 27, 12:35 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND DMG     THOMSON                 41.96N 90.10W
08/27/2004                   CARROLL            IL   LAW ENFORCEMENT

            AWNINGS RIPPED FROM CAMPERS AND LIMBS DOWN.

&&

MZ
Local storm report, Aug 27, 12:40 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          HIAWATHA                42.05N 91.68W
08/26/2004                   LINN               IA   BROADCAST MEDIA

            *** 1 INJ *** NORTH WALL OF HEALTH CARE FACILITY DAMAGED.
            1 MINOR INJURY REPORTED.

&&

ELLIOTT
Local storm report, Aug 27, 12:55 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HEAVY RAIN       LADORA                  41.76N 92.19W
08/27/2004  3.00 INCH        IOWA               IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 3.0 TO 4.0 INCHES RAINFALL AT
            LADORA, MARENGO, AND AMANA.

&&

ELLIOTT
Special weather statement, Aug 27, 12:55 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270630-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1255 AM CDT FRI AUG 27 2004

...TORNADO WATCH NUMBER 789 UNTIL 4 AM CANCELED FOR THE FOLLOWING
COUNTIES...

TORNADO WATCH NUMBER 782 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

IN EASTERN IOWA...

BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...JACKSON...
IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...KEOKUK...
WASHINGTON...JEFFERSON.

IN NORTHWESTERN ILLINOIS...

JO DAVIESS...STEPHENSON...CARROLL...ROCK ISLAND.

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH:

IN IOWA...

HENRY...LOUISA...DES MOINES...VAN BUREN...LEE...

IN ILLINOIS...

WHITESIDE...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN
HANCOCK...MCDONOUGH.

IN MISSOURI

SCOTLAND AND CLARK.

NICHOLS
Special weather statement, Aug 27, 1:05 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270630-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1255 AM CDT FRI AUG 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 789 UNTIL 4 AM CANCELED FOR THE
FOLLOWING COUNTIES...

IN EASTERN IOWA...

BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...JACKSON...
IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...KEOKUK...
WASHINGTON...JEFFERSON.

IN NORTHWESTERN ILLINOIS...

JO DAVIESS...STEPHENSON...CARROLL...ROCK ISLAND.

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH:

IN IOWA...

HENRY...LOUISA...DES MOINES...VAN BUREN...LEE...

IN ILLINOIS...

WHITESIDE...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN
HANCOCK...MCDONOUGH.

IN MISSOURI

SCOTLAND AND CLARK.

NICHOLS
Local storm report, Aug 27, 1:21 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     STERLING                41.80N 89.69W
08/27/2004  48 MPH           WHITESIDE          IL   TRAINED SPOTTER

            SPOTTER REPORTS WINDS OF 48 MPH WITH BRIEF HEAVY RAIN.

&&

MZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:31 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa44 min
Aug 26, 10:08 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn52 min
Aug 26, 10:14 PM CDTTornado WarningDVNLinn46 min
Aug 26, 10:41 PM CDTSevere Thunderstorm WarningDVNDubuque64 min
Aug 26, 10:47 PM CDTTornado WarningDVNJones43 min
Aug 26, 11:00 PM CDTTornado WarningDVNDelaware, Dubuque45 min
Aug 26, 11:06 PM CDTSevere Thunderstorm WarningDVNIowa54 min
Aug 26, 11:16 PM CDTSevere Thunderstorm WarningDVNJohnson59 min
Aug 26, 11:22 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson53 min
Aug 26, 11:34 PM CDTSevere Thunderstorm WarningDVNCedar56 min
Aug 26, 11:47 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren58 min

Nearby

Flash Flood Warnings in Iowa, 2004Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.